Texas, 2005

Damaging Winds in Texas, July 1, 2005

July 1, 2005 · NWS MAF · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 1, 1:16 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 1:16 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT FRI JUL 1 2005

.SHORT TERM...
THE LIGHT BAND OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE
NORTHERN PERMIAN BASIN ALONG A MOISTURE RIDGE THIS MORNING HAS LEFT
A MOIST SURFACE LAYER AND MULTIPLE OUTFLOW BOUNDARIES IN ITS WAKE.
THIS HAS BEEN THE PATTERN FOR THE PAST TWO DAYS.  EXPECT GREATER
AREAL COVERAGE IN THUNDERSTORM ACTIVITY LATER TONIGHT AS AN OUTFLOW
BOUNDARY...CURRENTLY LOCATED ALONG A SOUTHWEST-NORTHEAST LINE FROM
LUBBOCK TX TO ARDMORE OK...DRIFTS SOUTHWARD.  WATER VAPOR IMAGERY
AND MESOANALYSIS OF UPPER AIR DATA BOTH INDICATE A WEAKENING OF THE
UPPER HIGH THAT HAS ANCHORED ITSELF ACROSS WEST TEXAS AND SOUTHERN
NEW MEXICO FOR MOST OF THE WEEK.  AS IT CONTINUES ITS WESTWARD
DRIFT...THE FA WILL SEE AN INCREASE IN NORTHWEST FLOW ALOFT ALONG
THE NORTHERN AND NORTHEASTERN ZONES.  THE JAYTON PROFILER THIS
MORNING /1200Z/ SHOWED 30 KNOT WINDS AROUND 900 MB. CURRENT THINKING
IS THAT RESULTANT LLJ TONIGHT SHOULD INCREASE TO 30-40 KNOTS WITH
THE APPROACH OF A SHORT WAVE.  THIS...IN COMBINATION WITH HIGH CAPE
VALUES APPROACHING 3000 J/KG AFTER ATMOSPHERIC RECOVERY FROM EARLY
MORNING SHOWERS...WILL AID IN THE DEVELOPMENT OF A POSSIBLE MCS THAT
MAY AFFECT THE EXTREME NORTHERN ZONES TONIGHT. THE LIMITING FACTOR
WILL BE THE STRENGTH OF THE CONVECTIVE INHIBITION THIS FAR SOUTH
LATER IN THE EVENING.

LOOK FOR THE BEST CHANCES OF RAIN TO OCCUR IN SOUTHEASTERN NM LATE
THIS AFTERNOON/EARLY THIS EVENING AS ISOLATED THUNDERSTORMS...ONE OR
TWO OF WHICH MAY APROACH SEVERE LIMITS...DEVELOP ALONG A THETA-E
RIDGE.  DRY LIGHTNING IS STILL A POSSIBILITY AS WAS THE CASE
YESTERDAY AFTERNOON NEAR ARTESIA...HOWEVER INCREASED LOW-LEVEL
MOISTURE MAY LIMIT THE AMOUNT TONIGHT.  THE FOCUS SHOULD SHIFT TO THE
NORTHEASTERN PERMIAN BASIN LATER TONIGHT AND INTO THE EARLY MORNING
HOURS AS THE SOUTHERN FRINGE OF A POSSIBLE MCS MAKES ITS WAY
SOUTHEAST ACROSS THE PANHANDLE.

THE BIGGEST CHANGE TO THE GRIDS WILL BE TO THE POPS...WX...AND QPF.
EXPANDED THE POP COVERAGE ACROSS THE NORTHEASTERN ZONES AND
SUBSEQUENT QPF VALUES.  MORE ISOLATED THUNDERSTORMS MAY OCCUR
FARTHER SOUTH...AS THEY PROPAGATE OFF THE ELEVATED HEAT SOURCES OF
THE DAVIS MOUNTAINS.

OTHERWISE...THE OTHER MAIN CONCERN IS THE HEAT LATER THIS
AFTERNOON.  EVEN THOUGH EARLY MORNING CLOUDS MAY HAVE SUPPRESSED
HEATING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN FOR A SHORT
WHILE...CLOUDS ARE ALREADY STARTING TO DIMINISH WHILE LOW-LEVEL
MOISTURE HAS INCREASED CONSIDERABLY.  THIS WILL ADD TO THE HEAT
INDEX MAKING IT FEEL HOTTER THAN IT CURRENTLY SHOWS ON THE
THERMOMETER.  YESTERDAY...AND THE PAST SEVERAL DAYS...THE LIMITING
FACTOR WAS LOW HUMIDITY.  EVEN THOUGH TEMPERATURES REACHED TO NEAR
110 IN SOME PLACES...HEAT INDEX VALUES REMAINED BELOW 105.  SINCE
DRIER AIR WILL MIX EASTWARD IN SUBSEQUENT DAYS...ANY HEAT
ADVISORIES WILL LIKELY BE DELAYED UNTIL MID NEXT WEEK.

.LONG TERM...
UPPER LEVEL RIDGE OVER THE AREA WILL PERSIST THROUGH THE WEEKEND...
BUT WILL WEAKEN SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS FLATTEN
SAME IN SOUTHWARD SAGGING WESTERLIES.  HOT TEMPERATURES WILL PERSIST
THROUGH THE WEEKEND...BUT THERE WILL BE SOME OPPORTUNITIES FOR
PRECIPITATION WHILE THE UPPER RIDGE IS IN A WEAKENED STATE.

MAY BEGIN THE SECOND PERIOD WITH WIDELY SCATTERED CONVECTION OVER
MUCH OF THE CWA...SIMILAR TO WHAT OCCURRED FURTHER NORTH OF THE
AREA THIS MORNING.  DIFFICULT TO TIME AFOREMENTIONED SHORTWAVE
TROUGHS MEANDERING AROUND THE UPPER RIDGE...BUT THE LOWER HEIGHTS
AND AN INCREASE IN MOISTURE THROUGH THE ATMOSPHERIC COLUMN COULD
ALLOW FOR MORE THAN WHAT WE/VE SEEN OVER THE PAST SEVERAL DAYS.  DUE
TO THE DIFFICULTY IN TIMING SHORTWAVE TROUGHS AND PLACING LOW LEVEL
FOCI...HAVE INSERTED LOW ORDER POPS OVER A GOOD DEAL OF THE AREA
THROUGH THE WEEKEND.   DRIER AIR WILL START TO MIX EASTWARD ON
SATURDAY...THEN WILL PUSH FURTHER EAST ON SUNDAY AND MONDAY.
THEREFORE...HAVE KEPT THE WESTERN FRINGES OF THE CWA DRY ON THOSE
DAYS...AND EXPANDED LOW ORDER POPS OVER THE EAST.  SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS DUE TO CONTINUED DRY MID
LEVELS...BUT THE THREAT APPEARS TOO ISOLATED FOR A PROMINENT
MENTION IN THE HWO.

UPPER RIDGE WILL BEGIN TO STRENGTHEN AND SPREAD BACK OVER THE CWA
TUESDAY AND WEDNESDAY NEXT WEEK.  THEREFORE...LOW ORDER POPS SIMILAR
TO WHAT WE/VE HAD THE LAST SEVERAL DAYS WILL REMAIN IN THE
FORECAST...MAINLY OVER THE FAVORED HIGHER TERRAIN.  MAX TEMPERATURES
WILL PROBABLY DECREASE A LITTLE SATURDAY OVER THE WESTERN LOW
ROLLING PLAINS DUE TO LOWER HEIGHTS AND CONVECTIVE OUTFLOW.  BY
SUNDAY THOUGH SHOULD SEE MAXES THESE LOCATIONS BACK TO SEVERAL
DEGREES ABOVE NORMAL.  THE DRIER AIR WORKING EASTWARD ON SATURDAY
AND SUNDAY WILL LIMIT MOST LOCATIONS FROM REACHING A 105 DEGREE HEAT
INDEX...SO ANY HEAT ADVISORIES WILL PROBABLY BE POSTPONED UNTIL MID
NEXT WEEK...IF THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  98  75 101 /  20  20  10  10
CARLSBAD NM                70 104  72 105 /  10  10  10   0
DRYDEN TX                  74 100  75  98 /  20  20  20  20
FORT STOCKTON TX           74 104  75 103 /  20  20  10  20
GUADALUPE PASS TX          72  99  72  99 /  10  10  10   0
HOBBS NM                   70 102  73 104 /  20  10  10   0
MARFA TX                   61  99  63  99 /  20  20  20  10
MIDLAND INTL AIRPORT TX    74 100  74 101 /  20  20  10  10
ODESSA TX                  74 101  73 101 /  20  20  10  20
WINK TX                    75 108  77 108 /  10  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

02/67
Hazardous weather outlook, Jul 1, 12:02 PM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT FRI JUL 1 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021802-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
102 PM CDT FRI JUL 1 2005 (1202 PM MDT FRI JUL 1 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST NM
EARLY THIS EVENING.  A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.  THE GREATEST THREATS FROM ANY STORM THAT BECOMES SEVERE
WILL BE WIND AND...TO A LESSER EXTENT...HAIL.  OTHERWISE...EXPECT
STORMS TO PRODUCE UP TO PEA SIZE HAIL AND 50 MPH WIND GUSTS ALONG
WITH LIGHTNING AND HEAVY RAINFALL.

LATER IN THE EVENING AND INTO THE EARLY MORNING HOURS...A
POSSIBLE MCS MAY DEVELOP AND MOVE SOUTHEASTWARD ACROSS THE NORTHERN
PERMIAN BASIN...INCLUDING BORDEN...SCURRY...HOWARD AND MITCHELL
COUNTIES.  THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT
MAY GENERATE DEADLY LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DUE TO THE ISOLATED NATURE OF ANY THUNDERSTORMS THAT MAY DEVELOP
DURING THIS TIME PERIOD...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 1, 2:21 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT FRI JUL 1 2005

TXZ058-012045-
REEVES COUNTY AND UPPER TRANS PECOS TX-
321 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY
AT 321 PM CDT. THIS STORM WAS 25 MILES WEST OF ORLA MOVING EAST AT 5
MPH.

GUSTY WIND... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 1, 6:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT FRI JUL 1 2005

TXZ058-020045-
REEVES COUNTY AND UPPER TRANS PECOS TX-
708 PM CDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER VERHALEN AT 708 PM CDT...
MOVING EAST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Jul 1, 6:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
07/01/2005  60 MPH           LEA                NM   PUBLIC

0705 PM     HAIL             3 N HOBBS               32.78N 103.16W
07/01/2005  0.88 INCH        LEA                NM   TRAINED SPOTTER

0705 PM     TSTM WND GST     3 N HOBBS               32.78N 103.16W
07/01/2005  58 MPH           LEA                NM   TRAINED SPOTTER

0706 PM     TSTM WND DMG     3 N HOBBS               32.78N 103.16W
07/01/2005                   LEA                NM   TRAINED SPOTTER

            POWER LINES DOWN.

0711 PM     HAIL             3 E HUMBLE CITY         32.79N 103.17W
07/01/2005  1.00 INCH        LEA                NM   PUBLIC

            QUARTER HAIL COMPLETELY COVERING THE ROADS. ONLY 4X4 CAN
            GET THROUGH.

0720 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
07/01/2005                   LEA                NM   PUBLIC

            CITY-WIDE POWER OUTAGES...INCLUDING MULTIPLE TRAFFIC
            SIGNALS.

&&

02

The radar

The Midland/Odessa radar (KMAF), 128 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ward

When
July 1, 7:00 PM CST
Where
Ward County, 1 mi S of Barstow
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
31.433, -103.400

The Pecos Free Press in Pecos reported that thunderstorm winds damaged several transmission poles and downed utility lines just south of Barstow.

Thunderstorm Wind, Reeves

When
July 1, 7:25 PM CST
Where
Reeves County, Verhalen
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
31.117, -103.583

The Texas Department of Public Safety closed Texas Highway 17 at Verhalen after 15 power poles were toppled onto the highway by severe thunderstorm winds.

Thunderstorm Wind, Mitchell

When
July 1, 9:15 PM CST
Where
Mitchell County, Cuthbert
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.483, -101.033

A storm chaser reported thunderstorm wind gusts of 63 miles per hour in Cuthbert late on the evening of the first.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464366, 5464365, 5464364.